Benzos again—this time in the US media

I know and am friends with two of the people in this article. ABC news seems to be following the Guardians lead.

Tranquilizer Detox Withdrawal Can Last Years
FDA, Patients Say Quitting ‘Benzos’ Abruptly Can Lead to Horrific Side Effects

The positive effects of benzos are widely discussed in blogs, and in the media. But the much appreciated “mother’s little helper” drugs can have dangerous side effects that last for years. Some of the worst problems actually start once someone tries to stop taking them.

Americans take a lot of “benzos,” even if they don’t know exactly what “benzos” are.

In 2007, U.S. doctors wrote more than 82 million prescriptions for a type of tranquilizer called benzodiazepines, often called “benzos,” which includes Valium, Ativan, Xanax and Klonopin.

Now we just need to get them clued into how damned difficult it is to get off all psychotropic drugs. Someday…it took forty years to get benzos in the news like this. The new generations of neuroleptics, antidepressants and mood stabilizers have only been around a couple of decades at most. And most people are still clueless as to how nasty they are as well as to how often they are misused and over prescribed much like benzos.

You can bet that one reason the media is ready and willing to trash benzodiazepines is because they are all generic now. No big pharma interests behind keeping the truth hidden like there is for a lot of the other psychotropics that are still cash cows.

I’m currently withdrawing from Klonopin or clonazepam, the last of 7 drugs I was on. I’ve been through the ringer. My case is so complex it’s hard to say what’s what. But I know my most debilitating withdrawal effects are most closely associated with discontinuing Lamictal. I’ve gotten no worse since starting my Klonopin withdrawal. I began at 3 mg and am now at 1.75 mg. We’ll see how it continues. I can only hope and pray I don’t get worse. I’m already bedridden most of the time, illustrating that any psychotropic can make you sick as hell when withdrawing.

add to del.icio.us : Add to Blinkslist : add to furl : Digg it : add to ma.gnolia : Stumble It! : add to simpy : seed the vine : : : TailRank : post to facebook

Advertisements

About Admin2

Author/Editor Beyond Meds: Everything Matters

7 Responses

  1. “You can bet that one reason the media is ready and willing to trash benzodiazepines is because they are all generic now. No big pharma interests behind keeping the truth hidden like there is for a lot of the other psychotropics that are still cash cows.”

    You betcha!

    Better the truth come out now than never at all.

    Like

  2. jan

    WOW! What an article. Thanks, Gianna, for sharing this. And it’s nice to know, even after so many people have suffered for so long, that there is hope. It’s hard to feel that way when you’re right in the middle of the crap!

    I also wish you tremendous success on your last amount of clonazepam. I know it can be a bear, but you have overcome so much. You are truly an overcomer.

    Jan

    Like

  3. Beccs

    Hey Gianna! It’s funny how this article came out, now. I was just considering quitting my klonopin and now I’m wondering if I should. It sounds like a pretty scary prospect right now..I’m only on .5mg but I already know that even that wouldn’t be so easy to get off of. You really are a champ!

    Like

  4. Lablover

    Hi –

    I’d like to post to ask for some feedback, but I’m not sure how to join “groups”, so I’m gonna give it a shot here.

    I’m taking 1 mg Klonopin and 150 mg Desyrel per day. I also take Zyrtec and Claritin for severe environmental allergies.

    I’ve been on some form of benzo for as long as I can remember, at least 10 to 15 years. I’ve been on Desyrel since June. My former doctor replaced Celexa and Valium with Desyrel because of my response to Celexa. Until September 2008 I was also taking 200 to 400 mg. Lamictal. I stopped taking Lamictal in September, but used a pretty aggressive taper to get off, then just coped.

    I would like to wean myself off of Klonopin, but I have so much going on in my life, it’s proving difficult. I was off of work from June of last year to last week. I found out last week I was laid off. I live in Michigan – almost impossible to find a job here. My former employer is making the lay off difficult – canceling my health insurance retroactively, etc. and generally making things harder than they should be.

    Also, I had a complete hysterectomy in November, so I think I’m still trying to stabilize hormonally to that situation. I’m a breast cancer survivor so hormone replacement isn’t a consideration even if I wanted it to be.

    Bottom line: Maybe I should wait until there’s a little less turmoil in my life to wean off? I don’t know. I really want to get off the drug and then wean off Desyrel. I know there’s never a “good” time in life to get off these drugs, but I’d like to get some feedback. Could I be biting off a little more than I can chew with trying to deal with withdrawal, job loss, financial implications, hysterectomy recovery and menopause symptoms, fibromyalgia, etc.?

    I’m not whining, but I don’t want to set myself up for failure.

    What do ya’ll think?

    Thanks for your time –
    Lablover

    Like

  5. Lablover

    P.S. I was off of work for health reasons – fibro, med problems, etc. Eventually went to Mayo Clinic (wonderful, non-pharma experience) and had surgery. I had no clue I wouldn’t have a job when I was released by the dr.

    Like

Comments are closed.